Cancer survivorship is a tricky thing.
It’s about a year and a half from diagnosis. We’ve rebuilt our lives. The hair has grown back. The port is gone. The radiation burn has healed. My right arm nearly has full range of motion. I have a part-time, zero-stress job I love, started two blogs and am pursuing creative work that never would have occurred prior to my illness. Finances are improving. There’s so much to be grateful for. I made it.
So my first Mets scare is not welcome, but I knew it would happen. Mets: slang for metastasized cancer, i.e., a cancer that has spread from the primary site to another. All cancer survivors endure this. From now on, anything – a cough, any pain, muscle spasm, or ingrown hair has the ability to send us to dark places.
Fear not my chickas! I do NOT believe my symptoms are related to Mets. Since the bones are a common place for breast cancer to travel, you can understand my initial terror at my aching joints and low back. However, after calming down, doing research, and thinking it through, it’s almost certainly being caused by Tamoxifen. Tamoxifen’s very nature causes joint and bone stiffness and pain, and it is notorious for this side effect. The tops of my feet, ankles, knees, hips, and finger joints all feel stiff, to the point it’s largely affecting my quality of life. Tamoxifen is also at least partly responsible for the weight gain.
Tamoxifen’s patent expired some years ago, so now only generics are available. And these manufacturers all use different fillers. Oh, but your doctor will not even know this, and the pharmacy won’t tell you either. Sometimes changing manufacturers helps, but then other side effects can develop from their fillers.
So today I begin a trial separation from Tamoxifen, which may lead to an eventual divorce.
I see the Oncologist for my maintenance checkup next week. Meanwhile, Tamoxifen and I are on a break. She’s going to have to convince me that I really need it, otherwise, it’s over - because just like Carly Simon, I haven't got time for the pain.